Hail, Tom Green
- When
- June 22, 5:42 PM CST to 5:44 PM CST
- Where
- Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.388, -100.449
A member of the public reported this through mPing.
On June 22, a cold front approaching Interstate 20 and a dryline both interacted with upper level disturbances and plenty of moisture and instability across the region. This interaction resulted in severe thunderstorms that produced damaging thunderstorm winds and some reports of large hail across San Angelo and portions of West Central Texas into the early morning of June 23.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
On June 22, a cold front approaching Interstate 20 and a dryline both interacted with upper level disturbances and plenty of moisture and instability across the region. This interaction resulted in severe thunderstorms that produced damaging thunderstorm winds and some reports of large hail across San Angelo and portions of West Central Texas into the early morning of June 23.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:09 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 609 PM CDT Mon Jun 22 2020 .AVIATION... /00Z TAFS/ Isolated to scattered showers and thunderstorms are possible across the Concho Valley this evening, which may affect the KSJT and KBBD TAF sites. A line of showers and thunderstorms may then move through the area between 06Z and 13Z. Any of these storms may produce heavy rainfall, large hail, and strong gusty winds. Most of this activity will move south of the area by mid morning. In addition, stratus will develop between 10Z and 12Z, resulting in MVFR ceilings. VFR conditions will return by mid to late morning. Gusty south to southeast winds early this evening will decrease late this evening. A cold front will move through the area Tuesday morning, resulting in north to northeast winds around 10 knots. && .PREV DISCUSSION... /issued 225 PM CDT Mon Jun 22 2020/ SHORT TERM... (Today and Tonight) A messy forecast pattern appears to be on tap through at least tomorrow morning. As of early Monday afternoon, a warm and moist Gulf airmass had established itself across much of west Texas. Temperatures were in the upper 90s on their way to the low 100s, with dewpoints in the upper 60s. A Heat Advisory remains in effect until this evening for the Concho Valley and Crockett County. Meanwhile, an area of low pressure was noted along the Texas/New Mexico border, while a surface trough extended out from this area through the Concho Valley, with a frontal boundary across southern Oklahoma. The upper levels are in a persistent northwest flow pattern at 500mb, which tends to make forecasting convective coverage much more challenging this time of year. Midday RAP soundings and SPC Mesoanalysis show widespread areas of over 5000 J/kg of CAPE, with 1500 J/kg of Downdraft CAPE, along with Effective Shear of 30-40KT. As a result, SPC has a Slight Risk across much of the Southern Plains today. The one fly in the ointment is how much the cap will hold this afternoon. Temps at 700mb were holding right at 14 deg C. However, the aforementioned surface trough may provide just enough convergence to break through the cap, allow for a few cells to develop this afternoon. Anything that develops could produce locally damaging wind gusts and possibly large hail. The best chances for precipitation appear to be tonight, when a substantial shortwave embedded in the northwest flow aloft will push southeastward across West Central Texas. Assuming not much change to the current airmass, aside from some diurnal cooling, and if thunderstorms can get organized late this evening across the South Plains, a large thunderstorm complex should push through West Central Texas sometime after midnight. This complex would have the potential to produce locally damaging winds, heavy rain, and persistent lightning. Otherwise, warm and humid conditions will continue overnight. By sunrise tomorrow, the 500mb shortwave should help to move a cold front southward and push any nocturnal precipitation further east. In it's wake, a slightly cooler airmass will move in, with cloud cover hanging on through about midday. Still, temperatures are expected to reach the low 90s in the afternoon. SK LONG TERM... (Tuesday Night through next Monday) A stationary cold front/outflow boundary is expected to settle south of our forecast area by Tuesday night. This boundary, along with another shortwave moving southeast through west Texas will bring another chance for showers and thunderstorms, mainly for areas southeast of a Sweetwater to Brownwood line. However, thunderstorms can't be ruled out anywhere due to outflow boundaries being laid down by previous convection serving as potential focal points for new thunderstorms to develop off of. With overnight convection Tuesday night expected to add new outflow boundaries, and the shortwave/potential MCV moving slowly through southern parts of Texas, additional thunderstorms will be possible through Wednesday, mainly for the southern half of the area. Any of the storms produced during these events will have the potential for locally heavy rainfall with a very humid atmosphere in place. Although widespread severe weather is not expected, a few of the storms could become strong and produce small hail, and/or strong, gusty winds. Highs Tuesday and Wednesday should be the coolest of the week overall, in the mid 80s to lower 90s. The forecast will trend drier through the end of the week and into next weekend, with moderating temperatures. Highs from Thursday through the weekend should warm slowly back into the 90s areawide. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 70 88 67 88 / 70 30 20 10 San Angelo 74 93 68 90 / 30 20 30 30 Junction 74 93 67 90 / 30 30 40 40 Brownwood 71 88 66 89 / 60 40 30 20 Sweetwater 69 89 67 88 / 50 20 20 20 Ozona 74 94 69 90 / 10 20 30 40 && .SJT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for Coke-Concho- Crockett-Irion-Runnels-Sterling-Tom Green. && Daniels
Hazardous Weather Outlook National Weather Service San Angelo TX 204 PM CDT Mon Jun 22 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-231915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 204 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect from 2 PM to 7 PM today, across the Concho Valley and Crockett County. Very hot temperatures of 103 to 107 degrees are expected across these areas. Severe thunderstorms with damaging winds, large hail and persistent lightning will be possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will continue Tuesday through Friday. Storms will probably be isolated to widely scattered most of the time, except for the Tuesday night through Wednesday afternoon time period when widespread storms with locally heavy rain could occur south of a Sterling City to Brownwood line. The main hazards would be lightning, locally heavy rain and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
The San Angelo radar (KSJT), 5 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
14 thunderstorm wind, 6 hail. Local standard time, as filed.
A member of the public reported this through mPing.
The public reported quarter sized hail covering the ground in the Lake View Area of San Angelo.
The public estimated a 70 mph wind gust in the Lake View Area of San Angelo.
A HAM radio operator estimated a wind gust to 60 mph at Buffalo Heights.
The public reported a roof blown off a home three blocks east of Coliseum Drive, along 41st street.
A NWS employee reported ping pong sized hail at Brown's Pool in San Angelo.
A newspaper article reported damaging thunderstorm winds blew a large section of the roof off of a hotel.
A National Weather Service Employee estimated a 60 mph wind gust.
A National Weather Service employee estimated a 70 mph wind gust.
The wind gust was reported by the Texas Tech West Texas Mesonet at Clyde.
The wind gust was reported by the Texas Tech West Texas Mesonet at Throckmorton.
A National Weather Service employee estimated a 70 mph thunderstorm wind gust. At the nearby San Angelo State Park, a metal roof was peeled and another metal roof was blown off of its support. An RV and Coke machine were knocked over at the park. A small outbuilding was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903671, 901439, 901444, 901456, 901464, 901462, 901441, 901457, 901458, 901459, 901465, 901460, 901461, 901466, 901467, 901463, 901468, 901470, 901471, 901473.